Am J Psychiatry 163:8, August 2006
LETTERS TO THE EDITOR
blood pressure was within the normal range; and her
esophageal peristalsis had restarted.
To our knowledge, this is the second report of neuroleptic
malignant syndrome successfully treated with the adminis-
tration of subcutaneous apomorphine monotherapy. Similar
results were also found by Wang and Hsieh (1). The availabil-
ity of an agent that effectively treats neuroleptic malignant
syndrome and can be administered subcutaneously might be
useful in cases in which the syndrome is complicated by the
presence of achalasia or symptoms such as vomiting when
the use of oral bromocriptine or amantadine is difficult.
1. Wang HC, Hsieh Y: Treatment of neuroleptic malignant syn-
drome with subcutaneous apomorphine monotherapy. Mov
Disord 2001; 16:765–767
LORENZO LATTANZI, M.D.
FRANCESCO MUNGAI, M.D.
ANNA, ROMANO, M.D.
UBALDO BONUCCELLI, M.D.
GIOVANNI B. CASSANO, M.D.
ANDREA FAGIOLINI, M.D.
Hair Loss as a Side Effect of Lamotrigine
TO THE EDITOR: Lamotrigine is an established and usually
well tolerated treatment for bipolar disorder. Adverse effects
of the drug may include serious toxic epidermal necrolysis, in
which alopecia is a well known phenomenon (1). However,
apart from occurring as a part of epidermal necrolysis, hair
loss is usually not associated with lamotrigine treatment in
the literature (2).
“Mrs. G,” a 63-year-old woman, was treated as an inpa-
tient from Aug. to Sept. 2003 because of a depressive epi-
sode from a previously diagnosed bipolar disorder. During
hospitalization, therapy with lamotrigine was started, and
the dose was later increased in an ambulant setting up to
150 mg daily. After her discharge, Mrs. G was visited regu-
larly by the psychiatric ambulance. During this entire pe-
riod, she did not receive any other pharmaceutical treat-
ment except eye drops containing hypromellose. She
reported an increase in hair loss 2 to 3 weeks after begin-
ning lamotrigine treatment. The hemogram and other
laboratory parameters did not show pathological findings.
The result of the trichogram, a classical hair root examina-
tion made by an external consultant dermatologist in Nov.
2003, showed an increase of resting (telogen) and dystro-
phic hair at the expense of growing (anagen) hair. The hair
loss was mainly located in the area of the temporal bone,
which is characteristic for pharmacologically induced
alopecia (3, 4).
Because of the probable association of the reported
alopecia with lamotrigine treatment, the treatment was dis-
continued, which resulted in a rapid regression of hair loss.
Hair loss has been reported as a rare side effect of lamotrig-
ine treatment in the German Summary of Product Character-
istics. However, in the literature (using MEDLINE, PubMed,
ISIweb, and Embase research) we only found one case report
suggesting a possible link between hair loss and lamotrigine
treatment (5). Patrizi and colleagues reported a case of a pa-
tient who was treated with a combination of magnesium val-
proate and lamotrigine and suffered from hair loss. The au-
thors indicate that the hair loss in their patient may have been
caused by the intake of magnesium valproate (5).
To our knowledge, our case is the first report of a causal
connection between lamotrigine intake and alopecia. Our pa-
tient had not been treated with medications other than lam-
otrigine, and the pathology vanished after discontinuation of
the drug, which makes a coincidence unlikely. Patients and
clinicians should be aware of alopecia as a possible rare side
effect of lamotrigine treatment.
1. Sullivan JR, Watson A: Lamotrigine-induced toxic epidermal
necrolysis treated with intravenous cyclosporin: a discussion of
pathogenesis and immunosuppressive management. Aus-
tralas J Dermatol 1996; 37:208–212
2. Mercke Y, Sheng H, Khan T, Lippmann S: Hair loss in psychop-
harmacology. Ann Clin Psychiatry 2000; 12:35–42
3. Harrison S, Sinclair R: Telogen effluvium. Clin Exp Dermatol
4. Brodin MB: Drug-related alopecia. Dermatol Clin 1987; 5:571–
5. Patrizi A, Savoia F, Negosanti F, Posar A, Santucci M, Neri I: Tel-
ogen effluvium caused by magnesium valproate and lamotrig-
ine. Acta Derm Venereol 2005; 85:77–78
THOMAS HILLEMACHER, M.D.
STEFAN BLEICH, M.D.
JOHANNES KORNHUBER, M.D.
HELGE FRIELING, M.D.
Topiramate for Co-Occurring Bipolar Disorder
and Disruptive Behavior Disorders
TO THE EDITOR: Although studies have suggested that topira-
mate is helpful in the treatment of bipolar disorder, no study,
to our knowledge, has examined its usefulness in treating co-
occurring bipolar disorder and disruptive behavior disorders
in children and adolescents (1). The literature on co-occur-
ring bipolar disorder and disruptive behavior disorders is
In our case study presented here, we defined response with
an endpoint Clinical Global Impression (CGI) improvement
rating of 1 (“very much improved”) or 2 (“much improved”)
for both mania and overall illness (including bipolar disorder
and disruptive behavior disorders). Six (67%) out of nine of
our hospitalized patients (ages 10 to 14) with bipolar disorder
and disruptive behavior disorders responded to adjunctive
topiramate with good tolerability. The mean dose was 78 mg/
day (range=50–150 mg/day).
“Miss A” was a 14-year-old African American girl with
conduct disorder, bipolar disorder, and reactive attach-
ment disorder. She had no history of substance abuse. She
was arrested for domestic violence and had a history of ly-
ing, running away, felony assault, stealing, carrying fire-
arms, truancy, destroying property, and arson. Approxi-
mately 2 months prior to being detained in juvenile
detention, the patient had discontinued her medications,
which included haloperidol, aripiprazole, quetiapine, and
glucophage because of weight gain. She subsequently lost
approximately 40 pounds. While in juvenile detention, the
patient continued to display prominent disruptive behav-
iors of arguing, physical fighting, destroying property, de-